Minnesota, 2010

Flash Flood in Minnesota, August 1 to 2, 2010

August 1 to 2, 2010 · NWS FGF · 1 event in 1 county or zone

Persistent thunderstorms north of a warm front produced heavy rains over portions of Otter Tail County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Persistent thunderstorms north of a warm front produced heavy rains over portions of Otter Tail County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 8:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 1, 8:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 PM CDT SUN AUG 1 2010

.UPDATE...
FCST CHALLENGE OVERNIGHT WILL BE POPS...TEMPS AND RAINFALL AMOUNTS.
LATEST RADAR TRENDS HAVE BEEN SHOWING A PERSISTENT CELL OVER
TOWNER/CAVALIER COUNTY THAT DID PRODUCE WIND DAMAGE EARLIER NEAR
ROCK LAKE AND MUNICH ND WITH SEVERAL LARGE TREES DOWN. OTHERWISE
CONTINUING CONVECTION OVER THE FAR ERN COUNTIES IN WCNTRL MN HAS
RESULTED IN SOME FLOODING ACROSS SRN BELTRAMI COUNTY. EXPECT
ADDITIONAL RAINFALL TO CONTINUE AS 8H WATER TRANSPORT FEEDS
MOISTURE INTO THIS REGION FOR THE NEXT SEVERAL HOURS. SFC ANALYSIS
INDICATED AN AREA OF LOW PRESSURE ALONG THE ND/SD BORDER SWWD
INTO CNTRL SD WITH A WMFNT EXTENDING INTO WCNTRL MN. EXPECT THIS
FEATURE TO SLOWLY PROPAGATE EWD OVER NIGHT BRINGING AN END TO THE
PRECIP OVER THE ERN/SRN ZONES.

CURRENT FCST OVERALL HAS A GOOD HANDLE ON TONIGHTS EVENT. THE ONLY
CHANGE WILL BE TO CUT BACK THE POPS IN THE FAR SOUTHERN ZONES
SOMEWHAT. WILL ALLOW WATCH 558 TO EXPIRE AT 03Z.

&&

.AVIATION...
EXPECT PRIMARILY VFR CONDITIONS OVERNIGHT WITH THE EXCEPTION OF
SOME POSSIBLE FOG AT KDVL...KBJI...AND KTVF TOWARD DAYBREAK. WINDS
WILL TURN NWLY MON MORNING.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT SUN AUG 1 2010/

DISCUSSION...
FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. MODELS IN
REASONABLE AGREEMENT THROUGH MOST OF SHORT TERM. SOME DIFFERENCES IN
STRENGTH OF MID WEEK WAVE WITH THE GFS LOOKING THE STRONGEST AND
WILL DISCARD FOR NOW.

ONGOING CONVECTION ASSOCIATED WITH A COUPLE OF BOUNDARIES AFFECTING
THE FA THIS AFTERNOON. MOST ACTIVE CONVECTION ASSOCIATED WITH WARM
FRONT EXTENDING FROM SURFACE LOW OVER N CENTRAL SD EASTWARD ALONG
DAKOTAS BORDER THEN INTO SW MN. NOSE OF 850MB LOW LEVEL JET AND WARM
ADVECTION MAXIMA VCNTY OF FRONT ALSO AIDING CONVECTION. WEAKER
CONVECTION RIDING ALONG INTERNATIONAL BORDER AREA NORTH OF E-W
BOUNDARY FROM SFC LOW NEAR ISN EASTWARD ROUGHLY ALONG HIGHWAY 2.

STRONGEST DESTABILIZATION CURRENTLY VCNTY WARM FRONT ALONG DAKOTA
BORDER AREA SOUTHWARD.  NEAR NORTHERN BOUNDARY CAPE AND INSTABILITY
MINIMAL ATTM. MOST LIKELY AREA FOR STRONG/SVR STORMS BASED ON
CURRENT TRENDS AND ABILITY TO REACH CONVECTIVE TEMPERATURES LOOKS TO
BE ACROSS SOUTHERN FA VCNTY WARM FRONTAL BOUNDARY. WITH UNIMPRESSIVE
LOW LEVEL JET OVERNIGHT WOULD EXPECT CONVECTION TO WEAKEN WITH LOSS
OF HEATING. NOT MUCH DRYING IN THE LOWER LEVELS SO EXPECT SIMILAR
MINIMUMS TO PAST COUPLE DAYS.

NORTHERN STREAM SHORT WAVE WILL SWING THROUGH S CANADIAN PRAIRIE
PROVINCES MONDAY. BROAD...WEAK AREA OF LOW PRESSURE WILL REMAIN
ACROSS FA ALONG WITH WEAK BOUNDARIES. WITH PRECIPITABLE H2O VALUES
REMAINING ABOVE AN INCH INTRODUCED LOW POPS MONDAY AFTERNOON/EVENING
WITH WAVE PASSAGE. TEMPERATURES WILL DEPEND ON DEGREE OF CLOUD COVER
HOWEVER WITH NO REAL COOLING THROUGH COLUMN TEMPERATURES SHOULD
STILL REACH INTO THE 80S OR CLOSE TO.

REGION WILL REMAIN WITHIN CORE OF THE WESTERLIES INTO MID WEEK.
CANNOT RULE ANY PASSING WAVES HOWEVER SURFACE FEATURES LOOK WEAK AS
HIGH PRESSURE BEGINS TO MOVE INTO FA. FOR THIS WILL KEEP PERIOD DRY.
COLUMN BEGINS COOLING TOWARDS MIDWEEK HOWEVER OVERALL SEASONAL
TEMPERATURES TO CONTINUE.

LONG TERM (THU-SUN)...
MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN. SUBTROPICAL RIDGE
REMAINS ENTRENCHED OVER CENTRAL PLAINS...WITH MAINLY ZONAL PATTERN
OVER THE DAKS/MN. WEAK SFC HIGH PRESSURE BEHIND COLD FRONT AT
BEGINNING OF PERIOD WILL MODERATE TEMPS A BIT WITH LITTLE PCPN
EXPECTED. HOWEVER...AN AREA OF LOW PRESSURE IS EXPECTED TO AFFECT
THE REGION BY THE END OF THE PERIOD BRINGING WARMER
TEMPERATURES...ABUNDANT MOISTURE...AND ANOTHER CHANCE FOR MEASURABLE
PCPN.

AVIATION...
EXPECT VFR CIGS AND VSBY THROUGH THE PERIOD ALONG WITH LIGHT WINDS.
SHOWERS/TSTMS ARE EXPECTED TO DEVELOP DURING THE LATE PM HOURS IN
THE DVL BASIN AND SERN ND...SPREADING ACROSS THE AREA TO THE OTHER
TAF SITES BY AROUND 00Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

MF
Hazardous weather outlook, Aug 1, 5:34 AM CST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT SUN AUG 1 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT SUN AUG 1 2010

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN RED RIVER
VALLEY THIS MORNING...BRINGING SOME LIGHTNING STRIKES AND BRIEF
DOWNPOURS.

THUNDERSTORMS WILL BEGIN TO REDEVELOP BY THIS AFTERNOON AS THE
ATMOSPHERE BECOMES LESS STABLE. SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE. A FEW TORNADOES ARE NOT OUT OF THE QUESTION. THE
SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
GIVING WAY TO A HEAVY RAIN THREAT...MAINLY SOUTH AND EAST OF A
BEMIDJI TO VALLEY CITY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE DAY ON
MONDAY...WITH SOME HAIL AND WINDS POSSIBLE.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND
WILL CONTINUE INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Aug 1, 6:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT SUN AUG 1 2010

NDZ006-007-020130-
CAVALIER ND-TOWNER ND-
729 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 830 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 31 MILES NORTHWEST OF CANDO...OR 52 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
HANSBORO AROUND 740 PM CDT.
AMOURDALE AROUND 745 PM CDT.
ROCKLAKE AROUND 805 PM CDT.
SARLES...CLYDE AND CALVIN AROUND 830 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VOELKER
Local storm report, Aug 1, 8:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     MUNICH                  48.67N 98.83W
08/01/2010                   CAVALIER           ND   CO-OP OBSERVER

            16 INCH TREES SNAPPED,POSSIBLE FUNNEL CLOUD BUT RAIN
            WRAPPING PRECLUDES DEFINITIVE DETERMINATION.

&&

WBARRETT
Local storm report, Aug 1, 8:54 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     ROCKLAKE                48.79N 99.25W
08/01/2010                   TOWNER             ND   CO-OP OBSERVER

            10 INCH DIAMETER TREES FELLED. GARAGE PUSHED OFF
            FOUNDATION. LEG OF A FERTILIZER PLANT TOPPLED OVER.
            REPORTED BY ND ARB OBSERVER.

&&

WBARRETT
Special weather statement, Aug 1, 9:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 PM CDT SUN AUG 1 2010

NDZ006-007-015-020415-
CAVALIER ND-RAMSEY ND-TOWNER ND-
1030 PM CDT SUN AUG 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...SOUTHWESTERN
CAVALIER AND NORTHERN RAMSEY COUNTIES UNTIL 1115 PM CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 16 MILES NORTHWEST OF CANDO...OR 45 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
BISBEE AROUND 1035 PM CDT.
ARNDT AROUND 1045 PM CDT.
CONSIDINE AROUND 1050 PM CDT.
CANDO AND EGELAND AROUND 1100 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MF

The radar

The Fargo/Grand Forks radar (KMVX), 172 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otter Tail

When
August 1, 10:00 PM CST to August 2, 6:00 AM CST
Where
Otter Tail County, 6 mi NW of Ottertail to 6 mi SW of Ottertail
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
46.491, -95.639

Rainfall amounts from 4 to 5 inches produced flooding to area fields and farm access roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239976.